Email to Your Friends

A Bad Taste In Your Mouth? It’s More Than Just A Feeling

A bad taste in the mouth may be caused due to poor dental hygiene and conditions like dry mouth and oral thrush. Viral infections like sinusitis and hepatitis B may cause this, too. Stomach issues like GERD and hormonal changes that occur during pregnancy and menopause cause a bitter taste. Certain medicines like antibiotics and treatments like chemotherapy can affect the sense of taste.

An unpleasant taste in your mouth is normal if you have eaten something bitter or chose to down something you didn’t like in the first place. This does not last too long and is often solved after you’ve brushed your teeth.

However, a bad taste in your mouth that stays for too long, more than a day or two, requires some serious attention.

In medical terms, a bad or unpleasant taste in the mouth is known as dysgeusia. There are several causes of this condition and the earlier you treat it the better it is for optimal health. It may be due to poor oral hygiene, health conditions like infections, body changes like menopause, or even medications.

Let’s examine these causes of altered taste in the mouth in detail.

1. It May Be A Dental Issue

Dental issues usually arise due to poor dental hygiene. Sometimes, it may be due to a condition in your mouth that requires care and treatment. Here are a few dental issues that may be responsible for a bad taste in the mouth.

  • Poor hygiene: Failing to brush your teeth twice a day and flossing can cause conditions like gingivitis resulting in inflamed gums. Unhealthy gums promote the growth of odor-causing bacteria in the mouth causing a bad taste and bad breath in the mouth.
  • Dry mouth: Dry mouth or xerostomia is a condition caused due to the decrease in the production of saliva that helps maintain a healthy balance of bacteria in the mouth. With the reduced saliva, bacteria tends to grow too quickly resulting in a bad taste or even bad breath.
  • Oral thrush: Oral thrush is caused a fungal infection in the mouth caused by a group of yeast. This may cause a loss of taste or an unpleasant taste in the mouth.1

2. It May Be Due To Infections

Certain infections that affect the body, especially viral infections, can alter your taste buds and can cause an unpleasant taste in the mouth. Some of the common infections that may cause a bad taste include the following:

  • Respiratory Infections: Respiratory infections like tonsillitis, sinusitis, colds, ear infections, etc. can change the taste in your mouth.2
  • Hepatitis B: This is a viral infection that affects the liver and causes inflammation. One of the early symptoms of this infection is a foul breath and a bitter taste in the mouth.3

3. It May Be Your Upset Tummy

You may think that a bad taste in the mouth can only arise due to a condition present in the mouth. However, an unpleasant taste in the mouth may also be an indication of a stomach-related issue.

  • Gastroesophageal reflux disease (GERD): This is a disease caused by frequent acid reflux. When the acid that is required for digestion moves up to your esophagus, you may be able to sense a sour or bitter taste. This causes an unpleasant taste in the mouth and even bad breath.

4. It May Be Due To Hormonal Changes

Certain hormonal changes that occur in various stages of life can cause changes in your sense of taste. This may be more prominent in women than men. Some of the common hormonal changes that cause an unpleasant taste in the mouth are as follows:

  • Pregnancy: Pregnancy is a period in which a woman undergoes the most number of changes, including changes in the hormones. Therefore, during the first trimester, it is common among pregnant women to experience a bitter taste in their mouth. The sense of taste is altered due to the increase in hormones.4
  • Menopause: During menopause, some women experience a bitter taste in the mouth that as well as problems with bad breath. This may be due to the hormonal changes their body is going through which can affect the salivary gland, causing an unpleasant taste.

5. It May Be A Side Effect Of Certain Medicines

Certain medications and treatments can cause a metallic or altered taste in the mouth. This may be a permanent or a temporary side effect but they can alter the sense of smell, taste, or even the production of saliva in the mouth.5 Some of these medications and treatments are as follows:

  • Antibiotics: These medicines are used to control the growth of bacteria that may cause infections.
  • Antifungal medicines: These are used to treat fungal infections that usually affect the skin, hair, and nails.
  • Antihistamines: These medicines are used to treat allergies or ease allergic reactions.
  • Diuretics: Diuretics are medicines used to treat high blood pressure.
  • Steroid medications: These are used to treat inflammation, including redness and soreness.
  • Nicotine patches: These are used as an aid in nicotine replacement therapy (NRT).
  • Chemotherapy: Chemotherapy used in the treatment of cancer can cause a bitter or a sour taste in the mouth.

Therefore, if you notice a persistent bad taste in your mouth, it may be an indication of something serious. It is important to visit the doctor to understand the actual cause of the unpleasant taste.

In order to prevent such experiences, try to follow a healthy dental routine. Brush and floss twice a day and make regular visits to the dentist to keep a check on dental issues.

For illnesses and other bodily changes, communicate the symptoms to your healthcare provider and follow the instructions and have the medications on time, if any.

References   [ + ]

1. Oral thrush in adults. National Health Services (NHS) Choices.
2. Infections. Immune Deficiency Foundation.
3. Hepatitis B (HBV). University of California, Santa Barbara Student Health.
4. 5 weird pregnancy symptoms you might not know about. The University of Texas Southwestern Medical Center.
5. Douglass, Rebecca, and George Heckman. “Drug-related taste disturbance.” Canadian family physician 56, no. 11 (2010): 1142-1147.

Disclaimer: The content is purely informative and educational in nature and should not be construed as medical advice. Please use the content only in consultation with an appropriate certified medical or healthcare professional.